Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 36, NWS Goodland, KS

July 25, 2019Greeley County, Kansas

NWS Goodland, KS issued this flash flood warning at Jul 25, 2019, 4:23 PM MDT for Greeley County, Kansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2019, 4:23 PM MDT (22:23 UTC)
Expired
Jul 25, 2019, 7:30 PM MDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Greeley County, KS

The radar

The Goodland radar (KGLD), 90 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 4:53 PM MDTFLASH FLOOD7 Nnw Horace, KSSECONDARY ROAD WASHOUTS ON ROAD 10 ONE MILE NORTH AND SOUTH OF ROAD G.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.4 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2316 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

690 
WGUS53 KGLD 252223
FFWGLD
KSC071-260130-
/O.NEW.KGLD.FF.W.0036.190725T2223Z-190726T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
423 PM MDT Thu Jul 25 2019

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Northwestern Greeley County in west central Kansas...

* Until 730 PM MDT.

* At 423 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Flash flooding will remain over mainly rural areas of northwestern
  Greeley County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3849 10204 3870 10203 3870 10174 3849 10175

$$
AW
2 follow-up statements
157 
WGUS73 KGLD 252303
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
503 PM MDT Thu Jul 25 2019

KSC071-260130-
/O.CON.KGLD.FF.W.0036.000000T0000Z-190726T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greeley KS-
503 PM MDT Thu Jul 25 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MDT FOR
NORTHWESTERN GREELEY COUNTY...

At 502 PM MDT, the public reported flash flooding occurring in 
northwest portions of Greeley County on secondary roads.  

Flash flooding will remain over mainly rural areas of northwestern
Greeley County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3849 10204 3870 10203 3870 10174 3849 10175

$$
AW
515 
WGUS73 KGLD 260132
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
732 PM MDT Thu Jul 25 2019

KSC071-260142-
/O.EXP.KGLD.FF.W.0036.000000T0000Z-190726T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greeley KS-
732 PM MDT Thu Jul 25 2019

...THE FLASH FLOOD WARNING FOR NORTHWESTERN GREELEY COUNTY HAS
EXPIRED...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3849 10204 3870 10203 3870 10174 3849 10175

$$

DDT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 3:02 PM MDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 25, 3:02 PM MDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
302 PM MDT Thu Jul 25 2019

.SHORT TERM...(This evening through Friday)
Issued at 222 PM MDT Thu Jul 25 2019

Water vapor imagery shows an occluded upper level low in south-
central Canada. The center of high pressure has been shifted to the
southwestern U.S. as the low moves east. Infrared and water vapor
satellite imagery show a stream of tropical moisture wrapping
around the high and into parts of the central Plains. This stream
of moisture will aid in precipitable water values in the 1.2-1.6
inch range this evening across the Tri-State area.

HiRes guidance shows a shortwave moving across the Tri-State region
this afternoon and into the evening hours leading to more PVA in the
Front Range and Tri-State regions. Bulk shear is not overly
impressive and does not overlap the main area of concern for
thunderstorms tonight. The instability, moisture, and better lift
are focused more in eastern Colorado and along the Colorado/Kansas
border.

Compared to the last couple of days, the lift is better
today with the help of the shortwave and some help from the occluded
low to the north. The main concern with thunderstorms today is
localized heavy rain and gusty winds. Parts of eastern Colorado have
been placed under a marginal risk for excessive rainfall today and
tonight. Thunderstorms have begun to pop up in counties along the
Kansas/Colorado border and are expected to end around the midnight
timeframe.

Tomorrow should be fairly quiet with a slight chance of
thunderstorms in eastern Colorado though confidence is low of storms
reaching far eastern Colorado. Temperatures will be similar to today
with highs in the low to mid-90s.

.LONG TERM...(Friday night through Thursday)
Issued at 300 PM MDT Thu Jul 25 2019

Forecast concern will be thunderstorm chances/heavy rainfall
Saturday afternoon into Sunday morning, and the return of
thunderstorm chances the middle of next week. Satellite an amplified
pattern from the Pacific into North America. Flow over the Pacific
is more amplified than yesterday. More obvious today but looks like
we now have a subtropical moisture to Mexico and the Desert
Southwest.

Friday night...This period is a little uncertain, and will be
dependent on mesoscale influences. Possible that influence from
tonights convection could impact chance in this period, which begins
later Friday afternoon. There is little to no storm motion indicated
which means any storms that develop will not move very far. So kept
a slight chance in the western portion in the evening.

Last half of the night has as much if not more uncertainty. Output
since yesterday has indicated the possibility of a cluster of storms
moving in during this time or a significant cold pool/outflow
boundary setting off more thunderstorms. Have a signal from more
model output than from yesterday. There also is a shortwave trough
in the area to help cause thunderstorm development. So have decided
to insert a slight chance of thunderstorms from around 06z into the
overnight hours.

Saturday/Saturday night...Models showing a shortwave moving through
the region. Model guidance is stronger and slower than it was
yesterday. Sharp surface boundary boundary moves through during the
night. Last nights and todays forecast blend continues to show solid
chance pops. Enough of a signal there that I nudged the pops up
slightly. Depending on how things evolve, I could see pops needing
to be higher.

Precipitable water values are near 1.5 inches. Storm motion is a
little stronger but storms are still not going to move very fast. So
can see locally heavy rainfall being a possibility, and have put a
mention of it in the HWO.

Sunday/Sunday night...Models generate a convectively induced
circulation from the Saturday night convection, and linger it over
the area. Overall the models linger the trough over the area in the
morning as well. Also Front will be moving through the area in the
morning. More than likely this will keep precipitation going Sunday
morning.

Question then becomes how much redevelopment occurs during the
afternoon and evening hours. That will probably hinge on how much
and strong the morning activity will last which at this time is hard
to tell. Yesterday the models did indicate a weak shortwave moving
through. Todays run is a little further west with the ridge line and
a stronger/more definable shortwave is being seen in the
northwest flow aloft. Also area will be in a postfrontal upslope
regime which could also help things develop. Since yesterday the
models continue the trend of cutting back on the pops during the
afternoon and night, and that looks reasonable with the slight
chance pops the forecast blend gave me.

Monday into Tuesday night...Models continue to build in and expand
ridge aloft over the central portion of the country. The last two
runs of the forecast blend have kept Monday through Tuesday
afternoon dry with a slight chance during the evening. This seems
more reasonable and will leave alone.

Wednesday into Thursday...Another system looks to move into/across
southern Canada. However, model output not in good agreement on this
scenario. Gfs is more progressive while the Ecmwf and Canadian
hold the system near the southwest coast of Canada. Gefs and WPC
have the Gfs as an outlier. If that be the case the ridge strength
and position will change very little. No matter what solution,
region should still have a subtropical moisture connection.

At the surface, area looks to have a boundary draped over or near
the area during this time. Am skeptical of how far south a boundary
may sag over the area. At the very least the area may have upslope
flow. Subtle and hard to determine parameters will be in place. If
all things come together it could potentially be active. Given this
and that is 6 to 7 days out, the forecast blend pops look fine.

Temperatures will not change much and will be near to above normal.
The less hot days should Sunday and Monday. No changes were made to
the forecast blend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1121 AM MDT Thu Jul 25 2019

VFR conditions will prevail at the GLD and MCK TAF sites through
the TAF period. There is a chance for some showers and
thunderstorms in the vicinity of the GLD terminal tonight for a
couple hours. Once storms move south of GLD, weather is expected
to be clear through 18Z tomorrow.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...NEWMAN
LONG TERM...BULLER
AVIATION...NEWMAN
Hazardous weather outlook, Jul 25, 3:52 PM MDT, 31 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
352 PM MDT Thu Jul 25 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
352 PM MDT Thu Jul 25 2019 /452 PM CDT Thu Jul 25 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Showers and thunderstorms are expected this afternoon and tonight.
The main threats will be localized heavy rainfall, a lot of small
hail, and gusty winds associated with any thunderstorms that
develop. The main focus area through tonight will be along and west
of a line from Leoti to Hoxie to McCook.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

There is a chance for showers and thunderstorms Saturday and
Saturday night across the Tri-State region. The main threat is
localized heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jul 25, 2:51 PM MDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Goodland KS
251 PM MDT Thu Jul 25 2019

COZ091-252115-
Kit Carson County CO-
251 PM MDT Thu Jul 25 2019

...SPECIAL WEATHER STATEMENT...

At 251 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Bonny Reservoir, moving south at 5 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Kit
Carson County.

LAT...LON 3955 10208 3951 10205 3945 10205 3941 10220
      3950 10222
TIME...MOT...LOC 2051Z 343DEG 6KT 3948 10214

AW
Special weather statement, Jul 25, 3:31 PM MDT, 52 minutes before
Special Weather Statement
National Weather Service Goodland KS
331 PM MDT Thu Jul 25 2019

COZ091-252200-
Kit Carson County CO-
331 PM MDT Thu Jul 25 2019

...SPECIAL WEATHER STATEMENT...

At 330 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Kanorado, moving south at 10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.  This storm has the capability of producing a lot of
small hail.

This storm will remain over mainly rural areas of east central Kit
Carson County.

This includes Highway 385 between mile markers 191 and 195.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3946 10225 3947 10205 3934 10205 3934 10227
TIME...MOT...LOC 2130Z 356DEG 7KT 3941 10215

AW
Special weather statement, Jul 25, 3:45 PM MDT, 38 minutes before
Special Weather Statement
National Weather Service Goodland KS
345 PM MDT Thu Jul 25 2019

KSZ027-041-252215-
Wallace KS-Greeley KS-
345 PM MDT Thu Jul 25 2019

...SPECIAL WEATHER STATEMENT...

At 343 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Weskan, or 16 miles southwest of Sharon Springs. This
storm was nearly stationary.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.  This storm has the capability of producing a lot of
small hail.

This storm will remain over mainly rural areas of south central
Wallace and northwestern Greeley Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3861 10198 3875 10197 3878 10175 3854 10180
TIME...MOT...LOC 2143Z 281DEG 4KT 3869 10192

AW
Special weather statement, Jul 25, 4:09 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Goodland KS
409 PM MDT Thu Jul 25 2019

COZ091-KSZ013-252245-
Kit Carson County CO-Sherman KS-
409 PM MDT Thu Jul 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KIT CARSON AND WEST
CENTRAL SHERMAN COUNTIES UNTIL 445 PM MDT...

At 408 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles west of Kanorado to 3 miles east of
Bethune. These storms were nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Burlington, Kanorado and Bethune.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 0 and 1.
 Interstate 70 in Colorado between mile markers 429 and 450.
 Highway 385 between mile markers 182 and 198.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3924 10207 3920 10250 3945 10234 3946 10195
TIME...MOT...LOC 2208Z 172DEG 3KT 3935 10212 3931 10235

AW

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 2:51 PM MDTSpecial Weather StatementGLDSherman24 min
Jul 25, 3:31 PM MDTSpecial Weather StatementGLDSherman29 min
Jul 25, 3:45 PM MDTSpecial Weather StatementGLDGreeley30 min
Jul 25, 4:11 PM MDTSevere Thunderstorm WarningGLDGreeley, Wallace49 min
Jul 25, 4:59 PM MDTSpecial Weather StatementGLDGreeley46 min
Jul 25, 5:43 PM MDTSpecial Weather StatementGLDGreeley47 min

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.